Virginia, 2010Flash Flooding in Virginia, March 13, 2010
March 13, 2010 · NWS RNK · 12 events in 4 counties and zones
A complex low pressure system situated over the Ohio Valley combined with another low forming off the southeast coast to bring abundant moisture into the area. A band of thunderstorms developed during the evening of March 12th and tracked northeast into Southwest VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system situated over the Ohio Valley combined with another low forming off the southeast coast to bring abundant moisture into the area. A band of thunderstorms developed during the evening of March 12th and tracked northeast into Southwest VA. A southeast flow helped enhance the rainfall over the region and |an existing snow pack in far western Giles County also helped contribute to the water runoff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 12, 11:45 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 12, 11:45 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EST FRI MAR 12 2010
.SYNOPSIS...
LOW PRESSURE SITUATED OVER THE OHIO VALLEY WILL SLOWLY MEANDER
ACROSS THIS AREA THROUGH TONIGHT WHILE ANOTHER LOW STRENGTHENS
OVER THE SOUTHEAST. THIS LOW WILL SLIDE NORTH INTO THE MID
ATLANTIC BY SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH SATURDAY/...
NOT A LOT OF CHANGE OTHER THAN TO INCLUDE A BIT MORE THUNDER
FARTHER NORTH THRU THE OVERNIGHT GIVEN BANDED NATURE TO SHRA AND
EMBEDDED TSRA. MAIN CONCERNS WITH POTENTIAL FOR BANDS TO FINALLY
CONSOLIDATE AND THEN PERSIST ESPCLY NEAR THE BLUE RIDGE INTO SE
WVA AS SUGGESTED BY THE LATEST WRF. LATEST LAPS/MSAS CONTINUE TO
SHIFT THE AXIS OF HIGHER SURFACE THETA-E EAST TO NEAR THE BLUE
RIDGE SO EXPECTING THIS MAY BE AN AREA OF TRAINING AS THE LOW
LEVEL WEDGE AIDS CONVERGENCE WHILE LIMITING THE EASTWARD MOVEMENT
OF THE UPWARD MOTION. THUS BEEFED UP HEAVY RAIN THREAT OVER PARTS OF
THE WEST/CENTRAL ZONES OVERNIGHT OTRW CAT POPS ON TRACK. WINDS
HAVE STAYED BELOW ADVISORY LEVELS OVER THE SW AS GUSTS HAVE BEEN
DRIVEN MORE BY CONVECTIVE ELEMENTS THAN GRADIENT FLOW ATTM SO WILL
HAVE SOME GUSTS TO 35-40 MPH THRU LATE TNGT. TEMPS AGAIN SLOW TO
FALL ESPCLY OVER THE EAST WHERE BUMPED UP A CAT OR SO WHERE THE
COOL ADVECTION LATER ON BEHIND THE FRONT APPEARS A BIT SLOWER ON
LATEST MODEL OUTPUT.
PREVIOUS DISCUSSION BELOW...
WILL KEEP FLOOD WATCH GOING AS IS. MAIN BRUNT OF PRECIP EXPECTED TO
ARRIVE THIS EVENING IN THE SOUTHWEST...THEN SHIFT NORTHEAST
OVERNIGHT INTO THE REST OF THE CWA...WITH MAIN BULK OF HEAVIEST
RAINS OCCURRING ALONG THE BLUE RIDGE THIS EVENING...THEN INTO THE
NRN/WRN HALF OVERNIGHT AS FLOW BECOMES MORE NORTHEAST WITH THE SFC
LOW PULLING NORTH ALONG THE COAST.
AS FOR THUNDERSTORMS...BEST INSTABILITY WILL RESIDE OVER THE SWRN
CWA THIS EVENING AND IT WILL SITUATE FROM NW-SE FROM BLF-MWK OUTSIDE
OF THE WEAK WEDGE. EVEN THOUGH THE WATCH IS FOR FLOODING...AREAL AND
RIVERS...ANY THUNDERSTORM HAS THE POTENTIAL TO CREATE A FLASH FLOOD
THREAT IF THE MOVEMENT IS SLOW.
SLOWLY...THE INSTABILITY EVAPORATES OVERNIGHT WITH SHOWERS
CONTINUING HEAVY AT TIMES.
TEMPS SHOULD NOT FALL TOO MUCH TONIGHT SO WENT CLOSE TO MAV GUIDANCE
AND PREVIOUS FORECAST.
SATURDAY...THE BULK OF THE SHOWERS WILL BE IN THE NRN HALF IN THE
MORNING INTO EARLY AFTERNOON. AS THE UPPER LOW PIVOTS ACROSS SAT
AFTERNOON COULD SEE SOME REDEVELOPMENT OF THUNDERSTORMS OUT
EAST...AND POTENTIAL FOR SMALL HAIL WITH COLD POOL ALOFT.
HIGHS FOR SATURDAY ARE GOING TO BE DEPENDENT ON CLOUD COVER AND
PRECIP. SUNSHINE THAT MAY POKE OUT WILL BE SELF DESTRUCTIVE WITH THE
LOW OVERHEAD...SO FOR NOW GOING TO KEEP HIGHS CLOSE TO MAV. FROM 50S
WEST TO 60S EAST.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE CENTER OF THE UPPER LOW WILL MOVE ACROSS THE FORECAST AREA
SATURDAY NIGHT INTO SUNDAY. THE SURFACE WINDS WILL BACK TO A
PREVAILING WEST NORTHWEST FLOW ENHANCING PRECIPITATION IN SOUTHEAST
WEST VIRGINIA...SOUTH THROUGH THE NORTHERN MOUNTAINS OF NORTH
CAROLINA. THIS UPSLOPE FLOW IS ANTICIPATED TO LAST THROUGH LATE
MONDAY EVENING. THE UPSLOPE SHOWERS SHOULD BE REDUCED MONDAY NIGHT
DUE TO THE FLOW TURNING MORE NORTHERLY.
WITH SLIGHTLY COOLER AIR ADVECTING INTO THE AREA THROUGH THE
WEEKEND...RAIN MAY MIX WITH SOME SNOW MAINLY IN THE HIGHER
ELEVATIONS...BUT EXPECT IT TO REMAIN PREDOMINANTLY RAIN. 85H
TEMPERATURES WILL LOWER TO -1C TO -2C ESPECIALLY IN THE WESTERN
MOUNTAINS. WITH LOW SURFACE TEMPERATURES RIGHT AROUND FREEZING AND
ONLY A BRIEF PERIOD OF MIXING WITH SNOW...DO NOT THINK ANY
ACCUMULATION WILL BE A PROBLEM.
MIN TEMPERATURES WILL RANGE FROM THE LOWER 30S WEST TO THE UPPER 30S
EAST. WHILE MAX TEMPERATURES WILL REACH INTO THE 50S WEST TO NEAR 60
EAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD IS CHARACTERIZED BY DRY WEATHER AND NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES. WE WILL REMAIN IN A MEAN TROUGH
THROUGH THE PERIOD...WITH 850MB TEMPERATURES STARTING OUT AROUND 1C
ON TUESDAY AND INCREASING TO 4-5C BY FRIDAY. THIS WILL MEAN WE WILL
SEE INCREASING TEMPERATURES EACH DAY THROUGH FRIDAY...USED 850MB
TEMPERATURES AS A STARTING POINT FOR HIGHS AND BLENDED WITH MOSGUIDE.
WITH THE TROUGH OVERHEAD WE WILL HAVE RATHER STEEP LOW LEVEL LAPSE
RATES TUESDAY THROUGH THURSDAY...WHICH COULD ALLOW ISOLATED
AFTERNOON SHOWERS TO DEVELOP. THE BEST CHANCE FOR THIS APPEARS TO BE
ACROSS THE WEST...BUT ANY SHOWERS WILL BE ISOLATED AND THEREFORE
CURRENTLY JUST GOING WITH A DRY FORECAST. THE NEXT CHANCE FOR MORE
WIDESPREAD RAIN DOES NOT APPEAR TO BE UNTIL SUNDAY...WHEN MODELS
SHOW A COLD FRONT MOVING THROUGH.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS CONTINUE TO OSCILLATE BETWEEN MVFR/IFR TONIGHT AS
BANDS OF MODERATE TO HEAVY SHOWERS LIFT NE ACROSS THE WEST WHILE
PATCHY -RA/DZ PUSH WESTWARD THRU THE WEDGE AIDED BY DEEP SE FLOW.
EXPECT THINGS TO ONLY DETEORIATE MORE AS AXIS OF HEAVIER
SHOWERS/ISOLATED TSRA SLOWLY EDGES INTO THE AREA FROM THE SW THRU
12Z. THIS MAY CAUSE CIGS TO IMPROVE BRIEFLY TO MVFR DURING THE
HEAVIER RAINFALL WHILE VSBYS DROP TO IFR. THUS EXPECT SOME
FLUCTUATIONS WHEN THE MODERATE TO HEAVY RAIN ARRIVES. WHEN IT IS
NOT RAINING HARD...TYPCIALLY IN THIS SETUP...CIGS FALL DOWN TO IFR
OR LOWER AND VSBYS COULD AS WELL...SO FOR NOW GOING WITH A
PESSIMISTIC OUTLOOK...ESPECIALLY IN LYH/DAN AS THEY WILL SEE A
BETTER INFLUENCE OF MOISTURE FROM THE ATLANTIC.
ONCE THIS BAND OF HEAVER RAINS EXITS...CIGS WILL AGAIN DROP TO IFR
AFTER 12Z SAT...WITH WINDS ADJUSTING FROM NORTHEAST TO WEST
BEHIND THE SFC LOW. HOWEVER POTENTIAL TO SEE SOME IMPROVEMENT IN
FLYING CONDITIONS ESPCLY EAST OF THE MOUNTAINS SAT AFTERNOON AS
THE AREA SLIDES INTO A DRY SLOT IN THE WAKE OF THE DEPARTING
SURFACE LOW. MODELS EVEN TAKE KROA AND POINTS EAST TO VFR FOR A
WHILE BUT GIVEN LOW CONFIDENCE MAY ONLY SHOW THIS TREND FOR LATE
IN THE DAY. OTRW THINK SHOWERS WILL BECOME MORE WIDELY SCATTERED
DURING THE DAY WITH ONLY THE SE WVA SITES HOLDING IN IFR/LOW END
MVFR AS FLOW BECOMES MORE UPSLOPISH DURING THE AFTERNOON.
SCATTERED SHOWERS ARE LIKELY SATURDAY NIGHT THROUGH SUNDAY...WITH
CEILINGS AND VISIBILITIES FALLING BACK INTO THE MVFR/IFR RANGE
DURING THESE SHOWERS. LOOKS LIKE LOW CLOUDS AND SPOTTY -RA MAY
KEEP AT LEAST MVFR CONDITIONS GOING INTO MONDAY WITH SOME SLOW
IMPROVEMENT TO VFR TUESDAY INTO WEDNESDAY.
&&
.HYDROLOGY...
NO CHANGES TO THE FLOOD WATCH. STILL EXPECTING MINOR TO MODERATE
FLOODING ALONG THE GREENBRIER AND PORTIONS OF THE JAMES...AS 1 TO
AS MUCH AS 2 INCHES FALLS OVER THE BASIN THROUGH SATURDAY.
STILL SEEING POTENTIAL STREAMS AND SMALLER CREEKS TO FLOOD TONIGHT
AS THE BULK OF HEAVIEST RAINS SHIFT ACROSS THE AREA.
THUNDERSTORMS ARE POSSIBLE WHICH COULD POSE A FLASH FLOOD THREAT.
OTHER MAIN STEM RIVERS MAY FLOOD WITH MAIN CONCERN IS GREENBRIER
AND JAMES RIVER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR VAZ018>020-022>024-
033>035-043>047-058-059.
FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-009>017-032.
NC...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NCZ005-006.
FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ001>004-018>020.
WV...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WVZ043>045.
FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042.
&&
SYNOPSIS...AMS/WP
NEAR TERM...JH/WP
SHORT TERM...REB
LONG TERM...MC
AVIATION...AMS/JH/WP
HYDROLOGY...Hazardous weather outlook, Mar 12, 10:04 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EST FRI MAR 12 2010
NCZ005-006-VAZ018>020-022-024-033>035-043>046-058-059-140315-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
HALIFAX-CHARLOTTE-
1004 PM EST FRI MAR 12 2010
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ043>045-140315-
SUMMERS-MONROE-GREENBRIER-
1004 PM EST FRI MAR 12 2010
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MODERATE FLOODING
ALONG THE GREENBRIER RIVER AROUND ALDERSON WHICH IS EXPECTED TO
RISE ABOVE FLOOD STAGE BY SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>004-018>020-VAZ007-009>017-032-WVZ042-140315-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-
1004 PM EST FRI MAR 12 2010
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ023-140315-
BOTETOURT-
1004 PM EST FRI MAR 12 2010
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR MINOR FLOODING ALONG
THE JAMES RIVER AT BUCHANAN WHICH IS EXPECTED TO RISE ABOVE FLOOD
STAGE LATE SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ047-140315-
BUCKINGHAM-
1004 PM EST FRI MAR 12 2010
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE JAMES RIVER AT
BREMO BLUFF FOR MODERATE FLOODING BY LATER SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 12, 7:40 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EST FRI MAR 12 2010
NCZ001>003-018>020-VAZ009-015-130145-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-SURRY NC-WATAUGA NC-
WILKES NC-YADKIN NC-
740 PM EST FRI MAR 12 2010
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...SURRY...WATAUGA...WILKES AND YADKIN COUNTIES...
AT 736 PM EST...SHOWERS AND EMBEDDED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 6 MILES SOUTH OF ABINGDON TO 24 MILES
SOUTHEAST OF TAYLORSVILLE...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR DEEP GAP AROUND 745 PM...CASCADE FALLS...
WILKESBORO RESEVOIR...TROUT...AND FLEETWOOD AROUND 750 PM...
BALDWIN...AND SUMMIT AROUND 755 PM...WEST JEFFERSON...IDLEWILD AND
AND CLIFTON AROUND 800 PM.
LAT...LON 3608 8145 3611 8158 3634 8182 3634 8173
3653 8171 3663 8161 3690 8181 3697 8171
3682 8128 3676 8126 3677 8115 3670 8095
3664 8094 3656 8084 3654 8051 3628 8045
3604 8060 3605 8100 3599 8132
EXPERIMENTAL
MCSpecial weather statement, Mar 12, 8:38 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EST FRI MAR 12 2010
NCZ001>003-019-020-VAZ015-130230-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SURRY NC-WILKES NC-YADKIN NC-
838 PM EST FRI MAR 12 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...SURRY...WILKES AND YADKIN COUNTIES...
AT 831 PM EST...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES NORTHEAST OF ASHLAND TO 7 MILES EAST
OF TAYLORSVILLE...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR LANSING...MOUNT JEFFERSON...OTHELLO...AND
JEFFERSON AROUND 840 PM...GRAYSON HIGHLANDS STATE PARK...GLENDALE
SPRINGS...WILKESBORO...AND CRICKET AROUND 845 PM...RUGBY AND AND
WAGONER AROUND 850 PM.
LAT...LON 3602 8122 3649 8171 3653 8171 3660 8168
3661 8167 3672 8119 3604 8052 3605 8100
3601 8108
EXPERIMENTAL
KKSpecial weather statement, Mar 12, 9:51 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EST FRI MAR 12 2010
NCZ001>004-019-020-VAZ009-012-015-016-130400-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-STOKES NC-
SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
951 PM EST FRI MAR 12 2010
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...CARROLL...GRAYSON...SMYTH...STOKES...SURRY...WILKES
...WYTHE AND YADKIN COUNTIES...
AT 947 PM EST...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 6 MILES EAST OF SALTVILLE TO 6 MILES
NORTHWEST OF TRAPHILL TO 9 MILES SOUTHEAST OF YADKINVILLE...MOVING
EAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR STONE MOUNTAIN STATE PARK...WHITEHEAD...
STRATFORD...AND ELKIN AROUND 955 PM...STONE MOUNTAIN STATE PARK...
MARION...TWIN OAKS...AND BENHAM AROUND 1000 PM...HUNGRY MOTHER STATE
PARK AND AND SUGAR GROVE AROUND 1005 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8072 3633 8131 3695 8182 3696 8179
3696 8170 3694 8168 3694 8165 3696 8161
3697 8111 3639 8050 3625 8033 3625 8045
3612 8044 3609 8050 3604 8049
EXPERIMENTAL
JHSpecial weather statement, Mar 12, 11:35 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 PM EST FRI MAR 12 2010
NCZ004>006-VAZ016-032-043-044-130530-
CARROLL VA-CASWELL NC-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
1135 PM EST FRI MAR 12 2010
...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...CASWELL...HENRY...
PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...
AT 1130 PM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTHWEST OF ARARAT TO 21 MILES SOUTH OF GRAHAM...MOVING EAST
AT 35 MPH. SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN PARTS OF
ROCKINGHAM COUNTY. PEA SIZE HAIL COULD OCCUR WITH THESE.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR COLLINSTOWN AROUND 1145 PM...STUART AROUND
MIDNIGHT...SANVILLE AROUND 1215 AM AND OREGON HILL AROUND 1230 AM.
LAT...LON 3624 8013 3647 8044 3655 8044 3655 8055
3669 8074 3676 7986 3623 7916
EXPERIMENTAL
DSSpecial weather statement, Mar 13, 12:32 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EST SAT MAR 13 2010
NCZ005-006-VAZ032-033-043-044-130630-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
1232 AM EST SAT MAR 13 2010
...SHOWERS WITH HEAVY RAIN WILL AFFECT CASWELL...FRANKLIN...HENRY...
PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 1229 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 3
MILES SOUTH OF WOOLWINE TO 3 MILES SOUTH OF JERICHO...MOVING EAST AT
30 MPH. PARTS OF ROCKINGHAM AND CASWELL COUNTIES MAY EXPERIENCE SOME
THUNDERSTORMS ALONG THIS LINE OF SHOWERS. SMALL HAIL MAY ACCOMPANY
THE STORMS.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR LAWSONVILLE AROUND 1245 AM...PHILPOTT DAM
AROUND 100 AM...OAK LEVEL AROUND 115 AM AND MOUNTAIN VALLEY AROUND
130 AM.
LAT...LON 3624 7948 3676 8040 3687 7983 3649 7914
3624 7916 3623 7922
EXPERIMENTAL
DSFlash Flood, Tazewell
- When
- March 13, 12:57 AM EST to 7:30 AM EST
- Where
- Tazewell County, 0.8 mi E of Falls Mills to 1.24 mi S of Falls Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.271, -81.305
Water, 150 yards wide, was reported flowing quickly at a depth of 8 inches across Loop Road. This was just off State Route 102 near Falls Mills, VA. Other streams and creeks in the area were also bank full or out of their banks.
Flash Flood, Wythe
- When
- March 13, 2:10 AM EST to 6:30 AM EST
- Where
- Wythe County, 0.88 mi NW of Patterson to 1.04 mi NNW of Patterson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.890, -80.790
Flooding was reported along Periwinkle Branch. Water was reported to be rapidly rising across a driveway and within 3 feet of a trailer.
Flash Flood, Tazewell
- When
- March 13, 2:20 AM EST to 7:30 AM EST
- Where
- Tazewell County, 0.26 mi ESE of Yards to 0.58 mi E of Falls Mills
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.279, -81.316
The Bluestone River rose out of its banks in spots in the Hales Bottom area, north of Bluefield, VA.
Flash Flood, Tazewell
- When
- March 13, 2:20 AM EST to 7:30 AM EST
- Where
- Tazewell County, 0.79 mi N of Yards to 1.38 mi NNE of Yards
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.291, -81.318
Several spots along State Route 102 had mud flowing across the roadway.
Flash Flood, Tazewell
- When
- March 13, 2:20 AM EST to 7:30 AM EST
- Where
- Tazewell County, 1.25 mi ESE of Bluefield to 1.6 mi ESE of Bluefield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.245, -81.258
Beaver Pond Creek in downtown Bluefield was reported out of its banks.
Flash Flood, Pulaski
- When
- March 13, 3:00 AM EST to 7:30 AM EST
- Where
- Pulaski County, 0.31 mi S of Dora to 0.34 mi SSE of Dora
- Cause
- Heavy Rain
- Property damage
- $55,000
- Reported by
- Law Enforcement
- Coordinates
- 37.045, -80.750
Heavy rain caused Peak Creek to rise out of its banks in Pulaski and in northwest Pulaski county. This resulted in portions of the downtown Pulaski being flooding, including the Pulaski County 911 communications building.
Flash Flood, Pulaski
- When
- March 13, 3:00 AM EST to 7:30 AM EST
- Where
- Pulaski County, 4.62 mi SW of Alum Spgs to 4.49 mi NW of Mt Olivet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.119, -80.874
Heavy rains caused Little creek to rise out of its banks.
Flash Flood, Pulaski
- When
- March 13, 5:45 AM EST to 7:30 AM EST
- Where
- Pulaski County, 0.97 mi W of Dora to 0.64 mi WSW of Dora
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.049, -80.767
Flash flooding from Peak Creek caused several water rescues to take place across Pulaski County.
Flash Flood, Tazewell
- When
- March 13, 8:59 AM EST to 1:15 PM EST
- Where
- Tazewell County, 1.02 mi NNE of Yards to 0.84 mi SSW of Yards
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.294, -81.314
Flash flooding caused State Route 102 to be be closed at Big Branch Road.
Flash Flood, Tazewell
- When
- March 13, 8:59 AM EST to 1:15 PM EST
- Where
- Tazewell County, 1 mi NNE of Yards to 0.97 mi WNW of Yards
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.293, -81.312
Heavy rains caused the Bluestone River to rise out of its banks at numerous locations.
Flash Flood, Tazewell
- When
- March 13, 9:40 AM EST to 1:15 PM EST
- Where
- Tazewell County, 0.44 mi ENE of Gose Mill to 0.51 mi SW of Shawver Mill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.121, -81.362
Heavy rains caused Little Creek to rise out of its banks.
Flash Flood, Giles
- When
- March 13, 11:49 AM EST to 1:15 PM EST
- Where
- Giles County, Bane to 0.56 mi WNW of Poplar Hill
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- COOP Observer
- Coordinates
- 37.270, -80.720
Heavy rains caused numerous streams to come out of their banks, resulting in significant flash flooding in Giles County. Some streams that flooded included Little Walker Creek, Big Walker Creek, Sugar Run, and Wabash Creek.
Numerous roads were closed across Giles County, and at least 20 roads were damaged due to flood waters Emergency Management reported 93 homes in the county were affected by flood waters. Two homes were destroyed and 31 received major damage. Flooding along Wolf Creek caused damage to several homes and properties in the town of Narrows. Several houses were also flooded by Walker Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, March 13 to 14, 20102 deaths · $6.3 million · 6 events
- High Wind in Connecticut, March 13, 20102 deaths · $1.2 million · 50 kt wind · 3 events
- Debris Flow and Flooding in Massachusetts, March 13 to 21, 20101 death · 2 injured · $96 million · 60 kt wind · 21 events
- Flooding and High Wind in Rhode Island, March 13 to 21, 20101 death · $1.4 million · 50 kt wind · 5 events
- Flooding and Heavy Rain in Connecticut, March 13 to 15, 20101 death · $200,000 · 4 events
- High Wind in New York, March 13, 20101 death · $200,000 · 54 kt wind · 3 events
- High Wind and Strong Wind in New Jersey, March 13, 20107 injured · $10 million · 63 kt wind · 19 events
- High Wind in New York, March 13, 20101 death · $100,000 · 52 kt wind · 1 event
- Heavy Snow and High Wind in New York, March 13 to 14, 20101 death · 1 injured · $20,000 · 52 kt wind · 4 events
- Flooding in New Jersey, March 13 to 19, 2010$49 million · 9 events
- Flooding and Heavy Rain in New Jersey, March 13 to 21, 2010$30 million · 16 events
- Coastal Flood and High Surf in New Jersey, March 13, 2010$5.0 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216099, 216091, 216094, 216097, 216098, 216100, 216101, 216102, 216113, 216120, 216103, 216104.